Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

MacNeille completions and canonical extensions


Authors: Mai Gehrke, John Harding and Yde Venema
Journal: Trans. Amer. Math. Soc. 358 (2006), 573-590
MSC (2000): Primary 06B23, 03G10; Secondary 03B45, 03C05, 03G25, 06E25
DOI: https://doi.org/10.1090/S0002-9947-05-03816-X
Published electronically: June 21, 2005
MathSciNet review: 2177031
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $V$ be a variety of monotone bounded lattice expansions, that is, bounded lattices endowed with additional operations, each of which is order preserving or reversing in each coordinate. We prove that if $V$ is closed under MacNeille completions, then it is also closed under canonical extensions. As a corollary we show that in the case of Boolean algebras with operators, any such variety $V$ is generated by an elementary class of relational structures.

Our main technical construction reveals that the canonical extension of a monotone bounded lattice expansion can be embedded in the MacNeille completion of any sufficiently saturated elementary extension of the original structure.


References [Enhancements On Off] (What's this?)

  • 1. B. Banaschewski, Hüllensysteme und Erweiterungen von Quasi-Ordnungen, Z. Math. Logik Grundl. Math. 2 (1956), 35-46. MR 0082447 (18,551a)
  • 2. D.R. Balbes and P. Dwinger, Distributive Lattices, University of Missouri Press, 1974. MR 0373985 (51:10185)
  • 3. P. Blackburn, M. de Rijke and Y. Venema, Modal Logic, Cambridge University Press, 2001. MR 1837791 (2003b:03001)
  • 4. S. Burris and H.P. Sankappanavar, A Course in Universal Algebra, Springer, 1981. MR 0648287 (83k:08001)
  • 5. C.C. Chang and H.J. Keisler, Model Theory, Stud. Logic Found. Math., Vol. 73, North-Holland, Amsterdam, 1973.MR 0409165 (53:12927)
  • 6. P. Crawley and R.P. Dilworth, Algebraic Theory of Lattices, Prentice-Hall, Englewood Cliffs, New Jersey, 1973.
  • 7. K. Fine, Some connections between elementary and modal logic, in [24], pp. 15-31. MR 0401437 (53:5265)
  • 8. M. Gehrke, Robinson lattices and their spectra, Algebra Universalis 32 (1994), 204-223. MR 1290159 (96e:06009)
  • 9. M. Gehrke and J. Harding, Bounded lattice expansions, J. Algebra 238 (2001), 345-371. MR 1822196 (2002d:06005)
  • 10. M. Gehrke and B. Jónsson, Bounded distributive lattice expansions, Math. Scand. 94 (2004), 13-45. MR 2032334 (2004j:06008)
  • 11. M. Gehrke, H. Nagahashi, and Y. Venema, A Sahlqvist theorem for distributive modal logic, Ann. Pure Applied Logic, to appear. (Also available as Technical report, Institute for Logic, Language and Computation, University of Amsterdam, 2002.)
  • 12. G. Gierz, K.H. Hoffmann, K. Keimel, J.D. Lawson, M. Mislove and D.S. Scott, A Compendium of Continuous Lattices, Springer Verlag, 1980. (Second edition, Cambridge University Press, 2003.)
  • 13. S. Givant and Y. Venema, The preservation of Sahlqvist equations in completions of Boolean algebras with operators, Algebra Universalis 41 (1999), 47-84. MR 1682042 (2000e:06019)
  • 14. R. Goldblatt, Metamathematics of modal logic, Reports on Mathematical Logic 6 (1976), 41-78, and 7 (1976) 21-52. MR 0536322 (58:27331b)
  • 15. R. Goldblatt, Varieties of complex algebras, Ann. Pure Applied Logic 44 (1989), 173-242. MR 1020344 (91d:08005)
  • 16. R. Goldblatt, Elementary Generation and Canonicity for Varieties of Boolean Algebras with Operators, Algebra Universalis 34 (1995), 551-607. MR 1357484 (97a:06028)
  • 17. R. Goldblatt, Persistence and atomic generation for varieties of Boolean algebras with operators, Studia Logica 68 (2001), 155-171. MR 1860730 (2002g:08013)
  • 18. R. Goldblatt, I. Hodkinson and Y. Venema, Erdös graphs resolve Fine's canonicity problem, Bulletin of Symbolic Logic 10 (2004), 186-208. MR 2062417
  • 19. R. Goldblatt, Mathematical Modal Logic: a View of its Evolution, Journal of Applied Logic, 1 (2003), 309-392. MR 2021314 (2004i:03031)
  • 20. J. Harding, Canonical completions of lattices and ortholattices, Tatra Mt. Math. Publ. 15 (1998), 85-96. MR 1655081 (2000a:06033)
  • 21. R. Hirsch and I. Hodkinson, Relation Algebras by Games, Stud. Logic Found. Math., Vol. 147, North-Holland, Amsterdam, 2002. MR 1935083 (2003m:03001)
  • 22. B. Jónsson and A. Tarski, Boolean algebras with operators I, Amer. J. Math. 73 (1951), 891-993. MR 0044502 (13:426c)
  • 23. B. Jónsson and A. Tarski, Boolean algebras with operators II, Amer. J. Math. 74 (1952), 127-162. MR 0045086 (13:524g)
  • 24. S. Kanger (editor), Proceeding of the Third Scandinavian Logic Symposium (Univ. Uppsala, Uppsala, 1973), Stud. Logic Found. Math., Vol. 82, North-Holland, Amsterdam, 1975. MR 0369020 (51:5256)
  • 25. M.D. MacLaren, Atomic orthocomplemented lattices, Pacific J. Math. 14 (1964), 597-612. MR 0163860 (29:1159)
  • 26. H.M. MacNeille, Partially ordered sets, Trans. AMS 42 (1937), 416-460. MR 1501929
  • 27. J.D. Monk, Completions of Boolean algebras with operators, Math. Nachr. 46 (1970), 47-55. MR 0277369 (43:3102)
  • 28. V. Pratt, Dynamic algebras: examples, constructions, applications, Studia Logica 50 (1991), 571-601. MR 1170187 (93h:03086)
  • 29. H. Sahlqvist, Completeness and correspondence in the first and second order semantics for modal logic, in [24], pp. 110-143. MR 0387008 (52:7855)
  • 30. J. Schmidt, Zur Kennzeichnung der Dedekind-MacNeilleschen Hülle einer geordneten Menge, Archiv. d. Math. 7 (1956), 241-249. MR 0084484 (18,868a)
  • 31. K.D. Stroyan and W.A.J. Luxemburg, Introduction to the Theory of Infinitesimals, Academic Press, 1976. MR 0491163 (58:10429)
  • 32. Y. Venema, Atom structures, in: M. Kracht et alii (eds.), Advances in Modal Logic, Volume 1, CSLI Publications, Stanford, 1997, pp. 291-305. MR 1688528

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 06B23, 03G10, 03B45, 03C05, 03G25, 06E25

Retrieve articles in all journals with MSC (2000): 06B23, 03G10, 03B45, 03C05, 03G25, 06E25


Additional Information

Mai Gehrke
Affiliation: Department of Mathematical Sciences, New Mexico State University, Las Cruces, New Mexico 88003
Email: mgehrke@nmsu.edu

John Harding
Affiliation: Department of Mathematical Sciences, New Mexico State University, Las Cruces, New Mexico 88003
Email: jharding@nmsu.edu

Yde Venema
Affiliation: Institute for Logic, Language and Computation, University of Amsterdam, Plantage Muidergracht 24, 1018 TV Amsterdam, Netherlands
Email: yde@science.uva.nl

DOI: https://doi.org/10.1090/S0002-9947-05-03816-X
Keywords: MacNeille completion, canonical extension, lattices, lattice ordered algebras, Boolean algebra with operators
Received by editor(s): January 28, 2004
Published electronically: June 21, 2005
Additional Notes: The authors express their gratitude to the anonymous referee for carefully reading and commenting on the manuscript, and, in particular, for making a valuable suggestion. Thanks are also due to Tadeusz Litak and Rob Goldblatt for comments on earlier versions of this paper. The first author’s research was partially supported by grant NSF01-4-21760 of the USA National Science Foundation.
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society